Mirtazapine substitution in SSRI-induced sexual dysfunction

Alan J. Gelenberg, Cindi Laukes, Cindy McGahuey, Ghadeer Okayli, Francisco Moreno, Lynda Zentner, Pedro Delgado

Research output: Contribution to journalArticle

99 Scopus citations

Abstract

Background: Sexual side effects are a common and bothersome reaction to selective serotonin reuptake inhibitors (SSRIs), frequently leading to cessation of treatment. Mirtazapine, an α2-adrenoceptor and serotonin-2/3 receptor antagonist, appears to cause few sexual problems. Method: Nineteen patients (12 women and 7 men), with SSRI-induced sexual dysfunction who were in remission from major depressive disorder (total Hamilton Rating Scale for Depression [HAM-D] score ≤ 10), were switched to open-label mirtazapine for up to 6 weeks. Mirtazapine was titrated from 7.5 mg to 45 mg daily, as tolerated. Sexual functioning was measured weekly with the Arizona Sexual Experiences Scale (ASEX), and depression was measured weekly with the HAM-D. Results: Eleven patients (58%) had a return of normal sexual functioning (mean ± SD ASEX score = 12 ± 3), and another 2 (11%) reported significant improvement in sexual functioning (mean ASEX score reduced from 24 ± 1 to 20 ± 0). All nineteen patients maintained their antidepressant response (HAM-D score after 6 weeks of mirtazapine = 6 ± 3). The most commonly reported side effects (using moderate/severe rating on a symptom checklist) were initial sedation (N = 3), irritability (N = 6), and muscle soreness and stiffness (N = 3). Weight gain of 10 to 20 lb (4.5-9 kg) was seen in 3 patients (2 women and 1 man). Conclusion: Mirtazapine is an effective antidepressant for many patients experiencing SSRI-induced sexual dysfunction.

Original languageEnglish (US)
Pages (from-to)356-360
Number of pages5
JournalJournal of Clinical Psychiatry
Volume61
Issue number5
DOIs
StatePublished - May 2000

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Mirtazapine substitution in SSRI-induced sexual dysfunction'. Together they form a unique fingerprint.

  • Cite this

    Gelenberg, A. J., Laukes, C., McGahuey, C., Okayli, G., Moreno, F., Zentner, L., & Delgado, P. (2000). Mirtazapine substitution in SSRI-induced sexual dysfunction. Journal of Clinical Psychiatry, 61(5), 356-360. https://doi.org/10.4088/JCP.v61n0506